Alert archive / California / Winter Storm Warnings in 2019

Winter Storm Warning 6, NWS Las Vegas, NV

March 4, 2019Inyo County, California

NWS Las Vegas, NV issued this winter storm warning at Mar 4, 2019, 2:32 PM PST for Inyo County, California. It took effect at Mar 5, 2019, 10:00 AM PST. It was in force for 36 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 4, 2019, 2:32 PM PST (22:32 UTC)
In effect from
Mar 5, 2019, 10:00 AM PST
Expired
Mar 6, 2019, 10:00 PM PST
In force
36 hr
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 6:37 AM PSTSNOW 71 W West Bishop, CASTORM TOTAL THROUGH 730AM. SNOW STARTED AROUND 11PM LAST NIGHT.
Mar 6, 7:37 AM PSTSNOW 71 W West Bishop, CASTORM TOTAL THROUGH 730AM. SNOW STARTED AROUND 11PM LAST NIGHT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WWUS45 KVEF 042232
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
232 PM PST Mon Mar 4 2019

CAZ519-051115-
/O.UPG.KVEF.WS.A.0007.190305T1800Z-190307T1200Z/
/O.NEW.KVEF.WS.W.0006.190305T1800Z-190307T0600Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
232 PM PST Mon Mar 4 2019

...WINTER STORM WARNING IN EFFECT FROM 10 AM TUESDAY TO 10 PM PST
WEDNESDAY ABOVE 7000 FEET...

* WHAT...Heavy snow expected above 7000 feet. Total snow 
  accumulations of 1 to 2 feet between 7000 and 9500 feet. 2 
  feet and greater above 9500 feet. Winds gusting as 
  high as 60 mph.

* WHERE...Eastern Sierra Slopes.

* WHEN...From 10 AM Tuesday to 10 PM PST Wednesday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Strong winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lasvegas
5 follow-up statements
463 
WWUS45 KVEF 051118
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
318 AM PST Tue Mar 5 2019

CAZ519-060000-
/O.CON.KVEF.WS.W.0006.190305T1800Z-190307T0600Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
318 AM PST Tue Mar 5 2019

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 10 PM PST WEDNESDAY ABOVE 7000 FEET...

* WHAT...Heavy snow expected above 7000 feet. Total snow 
  accumulations of 1 to 2 feet between 7000 and 9500 feet. 2 
  feet and greater above 9500 feet. Winds gusting as high as 60 
  mph.

* WHERE...Eastern Sierra Slopes.

* WHEN...From 10 AM Today to 10 PM PST Wednesday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Strong winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lasvegas
961 
WWUS45 KVEF 052236
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
236 PM PST Tue Mar 5 2019

CAZ519-061100-
/O.CON.KVEF.WS.W.0006.000000T0000Z-190307T0600Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
236 PM PST Tue Mar 5 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST
WEDNESDAY ABOVE 7000 FEET...

* WHAT...Heavy snow expected above 7000 feet. Total snow 
  accumulations of 1 to 2 feet between 7000 and 9500 feet. 2 
  feet and greater above 9500 feet. Winds gusting as high as 60 
  mph.

* WHERE...Eastern Sierra Slopes.

* WHEN...From 10 AM Today to 10 PM PST Wednesday.

* ADDITIONAL DETAILS...Travel could be very difficult to 
  impossible. Strong winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lasvegas
831 
WWUS45 KVEF 061057
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
257 AM PST Wed Mar 6 2019

CAZ519-070000-
/O.CON.KVEF.WS.W.0006.000000T0000Z-190307T0600Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
257 AM PST Wed Mar 6 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 7000 FEET...

* WHAT...Heavy snow will continue above 7000 feet with total snow
  accumulations of 1 to 2 feet between 7000 and 9500 feet and 2
  feet and greater above 9500 feet. Winds gusting as high as 60
  mph are possible.

* WHERE...Eastern Sierra Slopes.

* WHEN...Through 10 PM PST this evening.

* ADDITIONAL DETAILS...Travel could be difficult if not impossible
  on roads leading into the Sierra. The weight of the snow
  combined with strong winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lasvegas
397 
WWUS45 KVEF 062202
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
202 PM PST Wed Mar 6 2019

CAZ519-070600-
/O.CON.KVEF.WS.W.0006.000000T0000Z-190307T0600Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
202 PM PST Wed Mar 6 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING ABOVE 7000 FEET...

* WHAT...Heavy snow will continue above 7000 feet with total 
  snow accumulations of 1 to 2 feet between 7000 and 9500 feet 
  and 2 feet and greater above 9500 feet. Winds gusting as high 
  as 60 mph are possible.

* WHERE...Eastern Sierra Slopes.

* WHEN...Through 10 PM PST this evening.

* ADDITIONAL DETAILS...Travel could be difficult if not 
  impossible on roads leading into the Sierra. The weight of the 
  snow combined with strong winds could cause tree damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lasvegas
201 
WWUS45 KVEF 070557
WSWVEF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Las Vegas NV
957 PM PST Wed Mar 6 2019

CAZ519-070700-
/O.EXP.KVEF.WS.W.0006.000000T0000Z-190307T0600Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
957 PM PST Wed Mar 6 2019

...WINTER STORM WARNING WILL EXPIRE AT 10 PM PST THIS EVENING
ABOVE 7000 FEET...

Heavy snowfall has ended across the Sierra and any additional snow
showers are expected to be light.

$$

For more information from the National Weather Service visit
http://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Mar 4, 2:31 PM PST, 1 minute earlier.

Area forecast discussion, Mar 4, 2:31 PM PST, 1 minute before
Area Forecast Discussion
National Weather Service Las Vegas NV
231 PM PST Mon Mar 4 2019

.SYNOPSIS...The next system is coming together over the eastern
Pacific.  The main plume of moisture will take aim on the southern
Sierra Nevada Tuesday. The moisture plume will shift east Tuesday
night and Wednesday bringing rain and high elevation snow to the
rest of the region. Another, colder storm system will impact the
region Friday.
&&

.SHORT TERM...Through Friday night

Satellite shows high clouds spreading inland well in advance of the
upper low over the eastern Pacific. Atmospheric River (AR) is coming
together and becoming quite agitated this afternoon with numerous
lightning strikes being detected. Deterministic/Ensemble guidance
remains consistent showing AR coming inland into central California,
taking aim on the southern Sierra with very little spill over into
the Owens Valley. The AR should finally break east of the southern
Sierra and spread across the southern Great Basin and Mojave Desert
Tuesday night and Wednesday. Decent agreement between model that
swath of greatest precipitation will be north of a line from
Ridgecrest CA-Mt. Charleston-Mesquite. North of that line QPF
amounts will range between 0.50"-1.00", locally up to 2" in the
mountains. Southeast of the line, which include the Vegas Valley QPF
amounts will be less than 0.50"; decreasing to less than 0.10" within
the lower Colorado River Valley and southern Mohave County.

Upgraded the Watch to a Winter Storm Warning for the southern Sierra
Nevada late morning Tuesday - Wednesday evening. Still looking at up
to 2' around Aspendell with higher amounts moving up to the crest.
Spring Mtns remain tricky due to high snow levels which will limit
the greatest accumulations to elevation above 8500 feet.

South-southeast winds will increase during Tuesday. Strongest winds
look to hold off until Tuesday night-Wednesday when wind products
may be needed.

Models in agreement showing another trough impacting the region
Thursday night and. Difference is this system is forecast to bring
colder air along with less of a moisture tap. Models are indicating
that the best precipitation chances will remain over the Sierra and
then across Esmeralda, central Nye and Lincoln, and Mohave Counties.
Snow levels could drop to around 4000 feet. Chances across San
Bernardino and Clark Counties look rather slim at this time, but
some accumulating snow would still be possible in the higher
terrain.

.LONG TERM...Saturday and Sunday

A weak ridge building on Saturday into Sunday. However, this will
also be short lived as another storm system takes aim on southern CA
and NV. This one could potentially bring another shot of widespread
precipitation early next week, but confidence is low at this time.
Temperatures will remain near normal Thursday, but drop to about 6-8
degrees below normal Friday through Sunday.
&&

.AVIATION...For McCarran...Light winds will then shift
to the southwest after sunset, remaining under 8kts through the
period. Diurnal winds will continue through Tuesday morning before
breezy south to southwest winds arrive Tuesday afternoon. Gusts to
around 20kts Tuesday afternoon are likely. Clouds are expected to
increase overnight then lower Tuesday ahead of the next system, that
should bring lower cigs and scattered showers Tuesday night and
Wednesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light winds will continue across the region this
afternoon, with wind near DAG continuing the downward trend. Expect
quiet weather overnight with increasing VFR clouds and typical
diurnal winds. The next system will then approach the area on
Tuesday. Much of the area should remain dry outside of the Sierra,
where precipitation will spill over into the eastern slopes and BIH
Tuesday morning into the afternoon. Lower ceilings and mountain
obscuration is likely with the arrival of precipitation.
&&

.SPOTTER INFORMATION STATEMENT...Spotter activation is not
anticipated at this time, however, spotters are encouraged to report
any significant weather according to standard operating procedure.
&&

SHORT TERM...Pierce
AVIATION...Wolf
LONG TERM...Gorelow

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Winter Storm Warnings in California, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.